Alert archive / Vermont / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Sep 2, 2014, 7:35 PM EDT for Franklin County, Lamoille County, Orleans County, Vermont. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2014, 7:35 PM EDT (23:35 UTC)
- Expired
- Sep 3, 2014, 12:30 AM EDT
- In force
- 5 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, VT, Lamoille County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 11.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
932
WGUS51 KBTV 022335
FFWBTV
VTC011-015-019-030430-
/O.NEW.KBTV.FF.W.0006.140902T2335Z-140903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
735 PM EDT TUE SEP 2 2014
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN LAMOILLE COUNTY IN NORTHWEST VERMONT...
NORTHWESTERN ORLEANS COUNTY IN NORTHEAST VERMONT...
FRANKLIN COUNTY IN NORTHWEST VERMONT...
* UNTIL 1230 AM EDT.
* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING. SMALL CREEKS
AND STREAMS WILL QUICKLY LEAVE THEIR BANKS. CULVERTS AND ROADSIDE
DITCHES WILL BE OVERWHELMED BY WATER. ROAD WASHOUTS ARE POSSIBLE...
ESPECIALLY ON BACK ROADS AND UNPAVED SURFACES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST. ALBANS.
IF YOU ENCOUNTER FLOODING...SEEK HIGHER GROUND IMMEDIATELY. WHEN YOU
CAN DO SO SAFELY PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE BY CALLING...8 0 2 8 6 3 4 2 7 9...OR SUBMITTING A STORM
REPORT AT WEATHER.GOV/BURLINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM FLOOD WATERS. MOVE TO HIGHER GROUND IF YOU ARE
THREATENED BY FLOODING OR ARE DIRECTED BY EMERGENCY OFFICIALS. DO NOT
DRIVE INTO AREAS WHERE THE WATER COVERS THE ROADWAY...THE ROAD MAY BE
WASHED AWAY BENEATH THE WATER SURFACE...AND IT ONLY TAKES A FEW
INCHES OF FLOWING WATER TO CARRY AWAY YOUR VEHICLE. MOST FLOOD DEATHS
OCCUR IN AUTOMOBILES...MAKE THE SMART CHOICE...TURN AROUND...DONT
DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING...
AND IMMEDIATE ACTION MUST BE TAKEN TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4500 7228 4478 7246 4465 7300 4472 7320
4485 7317 4502 7290
$$1 follow-up statement
668
WGUS71 KBTV 030201
FFSBTV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1001 PM EDT TUE SEP 2 2014
VTC011-015-019-030210-
/O.CAN.KBTV.FF.W.0006.000000T0000Z-140903T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-ORLEANS VT-FRANKLIN VT-
1001 PM EDT TUE SEP 2 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
ORLEANS COUNTY IN NORTHEAST VERMONT...AND FRANKLIN AND NORTHWESTERN
LAMOILLE COUNTIES IN NORTHWEST VERMONT...
THE THREAT FOR FLASH FLOODING HAS ENDED ACROSS CENTRAL FRANKLIN
COUNTY VERMONT. LIGHT TO MODERATE RAIN WILL CONTINUE THROUGH
MIDNIGHT...BUT NO FLOODING IS EXPECTED.
LAT...LON 4500 7228 4478 7246 4465 7300 4472 7320
4485 7317 4502 7290
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:59 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 2, 3:59 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 359 PM EDT TUE SEP 2 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE NORTH COUNTRY THROUGH THE EVENING HOURS AHEAD OF A COLD FRONT. EXPECT LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WITH THE STRONGER STORMS. SUNNY, DRY AND COOLER WEATHER WILL LAST INTO THURSDAY. WARM SUMMER WEATHER RETURNS FRIDAY BUT WILL BE SHORT LIVED AS ANOTHER COLD FRONT SWEEPS IN EARLY SATURDAY GIVING A TASTE OF FALL-LIKE WEATHER FOR SUNDAY AND EARLY NEXT WEEK. && .NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/... AS OF 355 PM EDT TUESDAY...WELL, THE ATMOSPHERE IS FAIRLY PRIMED. VERY WARM AND HUMID AIRMASS IS RESULTING IN MODEST SURFACE BASED INSTABILITY (CAPE PUSHING 2000 J/KG AND LIFTED INDEX OF -2 TO -4C). SO FAR THE ACTIVITY HAS BEEN SPARSE ACROSS THE FORECAST AREA, HOWEVER RADAR SHOWS THE BUILDING LINE OF SHOWERS AND THUNDERSTORMS OUT ACROSS ONTARIO. THESE STORMS SHOULD BE CROSSING INTO THE UNITED STATES IN THE NEXT COUPLE OF HOURS. STILL LIKE HOW THE HRRR AND OUR LOCAL 6KM WRF ARE HANDLING THE EVOLUTION OF THE CONVECTION. STILL LOOKS LIKE AN ETA INTO THE CHAMPLAIN VALLEY DURING THE EVENING (LET'S GO WITH 6-8PM) AND THEN INTO EASTERN VERMONT BY 10PM. UPPER LEVEL SHORTWAVE WHICH IS THE PRIMARY TRIGGER FOR THE CONVECTION IS NOW OVER MICHIGAN AND STARTING TO LIFT NORTHEAST. OUT AHEAD OF THAT SHORT WAVE THE WIND FIELDS AND RELATED SHEAR INCREASE, BUT AT THE SAME TIME WE ARE GETTING CLOSER TO SUNSET AND LOSS OF HEATING. SO IT'S A BATTLE BETWEEN TIMING OF THE BEST DYNAMICS VS BEST INSTABILITY. AT THIS POINT STILL SEE NOTHING TO CHANGE THE IDEA THAT WE'LL HAVE AT LEAST A FEW STRONG T-STORMS AROUND, ESPECIALLY THIS EVENING AND MAINLY WEST OF THE GREEN MOUNTAINS. HAVE MAINTAINED THE IDEA OF GUSTY WINDS AND HEAVY RAIN AS THE PRIMARY THREATS. THE ACTIVITY WINDS DOWN BY MID EVENING IN THE ST LAWRENCE VALLEY TO JUST AFTER MIDNIGHT IN EASTERN VERMONT. DEPENDING ON HOW MUCH CLEARING WE GET, WE COULD HAVE A BIT OF PATCHY FOG LATE TONIGHT. THE COOLER AIR LAGS THE WEATHER A BIT, SO IT WILL STILL BE A MUGGY NIGHT WITH LOWS IN THE 60S. && .SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... AS OF 355 PM EDT TUESDAY...IT WILL BE A QUIET 48 HOURS. SHORT TERM MODELS IN PRETTY GOOD AGREEMENT WITH REGARD TO RIDGING OVER THE REGION. DAILY SPECIFICS... WEDNESDAY: FLOW TURNS NORTHWEST DURING THE MORNING. 850MB TEMPERATURES FALL TO 11-12C WHICH WILL SUPPORT HIGH TEMPERATURES IN THE MID-UPPER 70S. WITH SOME WEAK COLD-AIR ADVECTION AND A GOOD DEAL OF SUN, WE'LL HAVE SOME EXCELLENT MIXING DURING THE AFTERNOON. WE SHOULD BE ABLE TO TAP SOME OF THE 20KT OR SO OF WIND THAT WILL BE A FEW THOUSAND FEET UP, SO IT SHOULD GET A LITTLE BREEZY IN THE AFTERNOON. WEDNESDAY NIGHT: HIGH PRESSURE OVERHEAD. CLEAR AND CALM, SO PATCHY FOG LOOKS LIKE A GOOD BET, ESPECIALLY SINCE THE GROUND WILL STILL BE A BIT DAMP FROM THE RAIN THIS EVENING. TEMPERATURES MAINLY IN THE 50S, THOUGH UPPER 40S POSSIBLE IN COLD SPOTS LIKE SARANAC LAKE. THURSDAY: SHORTWAVE RIDGING AND SURFACE HIGH PRESSURE STILL NEARLY OVERHEAD, BUT STARTING TO PUSH EAST OF THE AREA. 850MB TEMPERATURES UP TO 12-13C, WHICH SUPPORTS UPPER 70S TO LOW 80S FOR HIGHS. PLENTY OF SUN AS WELL. THURSDAY NIGHT: DISCARDED THE NAM AS IT SEEMS TOO AGRESSIVE WITH THE LEADING EDGE OF WARM AIR ADVECTION AND PRODUCES THICKENING CLOUDS AND EVEN SOME LIGHT SHOWERS. THINK IT WILL REMAIN MOSTLY CLEAR AND DRY PER OTHER MODELS. HOWEVER WITH SOUTHWEST FLOW DEVELOPING, IT WON'T BE AS COLD, LOTS OF 50S AND EVEN LOW 60S FOR LOWS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 350 PM EDT TUESDAY...EXTENDED PERIOD REMAINS PREDOMINATELY QUIET...LARGELY DOMINATED BY HIGH PRESSURE STARTING THE LATTER PART OF THE WEEKEND...BUT WET TO BEGIN. FOR THE START OF THE PERIOD...RISING HEIGHTS AND WARMING TEMPERATURES CONTINUE FRIDAY AS AN UPPER RIDGE CRESTS OVER THE NORTHEAST IN ADVANCE OF OUR NEXT SURFACE FRONT. MEAN 925MB TEMPS OF +20-23C WILL SUPPORT HIGHS WELL ABOVE NORMAL FOR EARLY SEPTEMBER WITH WIDESPREAD 80'S EXPECTED. IT'LL BE MUGGY TOO WITH DEWPOINTS RANGING THROUGH THE 60S WHICH WILL CREATE AMPLE SURFACE INSTABILITY TO SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT ALONG/AHEAD OF THE AFOREMENTIONED FRONT WHICH WILL SHIFT INTO THE BTV CWA LATE IN THE DAY AND THROUGH THE EVENING. STILL LOOKS LIKE THE BEST UPPER DYNAMICS PASSES TO OUR NORTH...WITH THE SURFACE BOUNDARY PARALLEL WITH UPPER FLOW SUPPORTING THE IDEA OF A SLOW EASTWARD PROGRESSION WHICH IS MAINTAINED BY THE LATEST ECMWF. GFS REMAINS A BIT FASTER PUSHING THE BOUNDARY THROUGH THE CWA BY SATURDAY MORNING SO HAVE CONTINUED ON WITH THE PREVIOUS FORECAST THINKING LEANING TOWARDS THE ECMWF. BY LATE SATURDAY TREND WILL BE TOWARDS CLEARER AND DRIER WEATHER AS THE UPPER FLOW TURNS ZONAL AND SURFACE HIGH PRESSURE BUILDS EASTWARD OUT OF THE CENTRAL CONUS. THIS HIGH THEN SLOWLY SHIFTS EAST THROUGH THE NORTHEAST AND OFF INTO THE CANADIAN MARITIMES BY LATE TUESDAY OFFERING A NICE STRETCH OF LATE SUMMER WEATHER. TEMPS RETURN TO MORE SEASONABLE LEVELS TO MAYBE SLIGHTLY BELOW NORMAL WITH EXPECTED HIGHS SATURDAY THROUGH TUESDAY IN THE UPPER 60S TO LOW 70S...AND LOWS IN THE MID 40S TO LOW 50S. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... THROUGH 12Z WEDNESDAY...CURRENT VFR ACROSS THE AREA WILL DETERIORATE TO VARIABLE FLIGHT CONDITIONS AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG/AHEAD OF A COLD FRONT AND MOVE ACROSS THE AREA THIS AFTERNOON THROUGH MIDNIGHT. CIGS WILL PRIMARILY REMAIN VFR BUT VSBY WILL BE REDUCED TO MVFR/IFR AS STORMS PASS. AFTER 06Z...PRECIP IS EAST OF THE REGION LEAVING GENERALLY CLOUDY SKIES. CIGS OVERNIGHT WILL GENERALLY BE VFR AT KMSS/KPBG/KBTV...BUT MVFR AT KRUT/KSLK/KMPV WITH POSSIBLE IFR AT KRUT UNDER BLOCKED FLOW. AFTER 12Z...ALL CIGS LIFT TO VFR WITH SCT-BKN DIURNAL STRATOCUMULUS EXPECTED THROUGH THE DAY. OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY... 18Z WED - 00Z SAT...VFR UNDER HIGH PRESSURE. EARLY MORNING IFR FOG POSSIBLE...ESPECIALLY AT KMPV/KSLK. 00Z SAT - 00Z SUN...POSSIBLE MVFR AND BRIEF IFR IN SCATTERED SHOWERS AND THUNDERSTORMS. 00Z SUN - 00Z MON...VFR UNDER HIGH PRESSURE. EARLY MORNING IFR FOG POSSIBLE...ESPECIALLY AT KMPV/KSLK. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...NASH NEAR TERM...NASH SHORT TERM...NASH LONG TERM...LAHIFF AVIATION...LAHIFF
Hazardous weather outlook, Sep 2, 4:27 AM EDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 427 AM EDT TUE SEP 2 2014 NYZ026>031-034-035-087-VTZ001>012-016>019-030830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 427 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON THROUGH THE FIRST HALF OF THE NIGHT. ACTIVITY SHOULD DEVELOP OVER NORTHERN NEW YORK INITIALLY AND THEN MOVE EAST INTO VERMONT. ANY OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG OR SEVERE AND PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 2, 7:19 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
719 PM EDT TUE SEP 2 2014
VTZ001>003-006-016-030015-
EASTERN FRANKLIN VT-GRAND ISLE VT-LAMOILLE VT-ORLEANS VT-
WESTERN FRANKLIN VT-
719 PM EDT TUE SEP 2 2014
...HEAVY RAINFALL WILL MOVE THROUGH EAST CENTRAL GRAND ISLE...
FRANKLIN...NORTH CENTRAL LAMOILLE AND NORTHWESTERN ORLEANS
COUNTIES...
AT 712 PM EDT...HEAVY RAINFALL WAS NEAR FAIRFIELD...MOVING NORTHEAST
AT 30 MPH. THIS CLUSTER OF SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE
ALREADY PRODUCED A QUICK HALF TO ONE INCH OF RAINFALL ACROSS CENTRAL
FRANKLIN COUNTY.
THESE HEAVY RAINFALL RATES AND ASSOCIATED EXCESSIVE RUNOFF WILL
CAUSE ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF
WATER ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST ENOSBURG...ENOSBURG CENTER...EAST BERKSHIRE...BERKSHIRE...SOUTH
RICHFORD...STEVENS MILLS...EAST RICHFORD...WESTFIELD...JAY...NORTH
TROY...NEWPORT CENTER...
LAT...LON 4501 7227 4493 7219 4466 7302 4485 7327
4502 7289The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:19 PM EDT | Special Weather Statement | BTV | Franklin | 56 min |
Nearby
Flash Flood Warnings in Vermont, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.